Clozapine

Clozapine Reactions 1704, p116 - 2 Jun 2018 Various toxicities: case report A 37-year-old woman developed QT interval prolongation, orthostatic hypotension, fainting, tachycardia, central cyanosis, myocardial ischaemia, acute heart failure, cardiac arrest and fatal acute cardiorespiratory failure during treatment with clozapine for schizoaffective disorder (mixed type) [route and duration of treatment to reaction onset not stated]. The woman, who had schizoaffective disorder (mixed type) and arterial hypertension, was admitted to a psychiatric ward due to exacerbation of the schizoaffective disorder. She had been receiving treatment with clozapine 100 mg/day (maximum 400mg). However, she periodically arbitrarily discontinued the drug prior to the last hospitalisation. During hospitalisation, she received treatment with clozapine 100 mg/day, which was later increased to 175 mg/day. Her concomitant medications included lithium carbonate, clorazepate, diazepam, bisoprolol, ramipril and indapamide. In her 24 days of the hospital course, regular monitoring of BP was performed. She had an episode of fainting prior to death. During hospitalisation, she was physically restraint using safety belts due to aggressive behaviour and significant psychomotor agitation. In the last days before her death, a short 15-minute break in physical restraint once a day at night during sleep was used. On hospital day 24, during family visit, she was released from the belts by her family members and tilted to the erect position without any control of medical staff. After a walk for a few dozen meters, she abruptly grew weak and collapsed. Her BP lowered, and she developed tachycardia along with central cyanosis. The woman received treatment with sodium chloride, dopamine, nikethamide and caffeine. She was shifted to an internal ward. An ECG showed tachycardia, lack of R-wave progression, ST-segment elevation and QTc prolongation. Troponin level was found to be elevated. Creatine kinase- muscle/brain activity was found to be increased. Around 30 minutes later, she had irreversible cardiac arrest with asystole. She was resuscitated immediately, but was unsuccessful. Autopsy findings showed coronary atherosclerosis with fragmentation of muscle fibres and presence of inflammatory cells. Nielsen-Selye staining was positive. Brain oedema, severe congestion and pulmonary oedema, chronic oesophageal inflammation and focal liver steatosis were also found. Clozapine and its metabolite was found in the femoral blood sample. It was concluded that, sudden tilting of her to the erect position after prolonged physical restraint caused orthostatic hypotension, which was attributed to clozapine. Rapid decrease in BP led to sudden increase in the heart rate and oxygen demand of the heart muscles. However, coronary artery atherosclerosis and low BP led to coronary perfusion and myocardial ischaemia. Consequently, she developed acute heart failure and died. The cause of death was acute cardiorespiratory failure. Author comment: "It should be stressed once again that the clozapine therapy itself increases the risk of cardiac complications." "In addition, sudden tilting of the patient to the erect position by the patient’s family after prolonged physical restraint, without the so-called gradual start, could cause orthostatic hypotension, which is also favored by the clozapine treatment (due to α-adrenolytic action of Skowronek R, et al. Fatal Case of Acute Cardiac Failure after Long-Term Physical Restraint of Patient Treated with Clozapine in Psychiatric Ward. Journal of Clinical Psychopharmacology 38: 270-272, No. 3, Jun 2018. Available from: URL: http://doi.org/10.1097/JCP.0000000000000870 - Poland 803323366 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Clozapine

Reactions Weekly , Volume 1704 (1) – Jun 2, 2018
Free
1 page

Loading next page...
1 Page
 
/lp/springer_journal/clozapine-m5Ha1ouytp
Publisher
Springer Journals
Copyright
Copyright © 2018 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-018-46759-5
Publisher site
See Article on Publisher Site

Abstract

Reactions 1704, p116 - 2 Jun 2018 Various toxicities: case report A 37-year-old woman developed QT interval prolongation, orthostatic hypotension, fainting, tachycardia, central cyanosis, myocardial ischaemia, acute heart failure, cardiac arrest and fatal acute cardiorespiratory failure during treatment with clozapine for schizoaffective disorder (mixed type) [route and duration of treatment to reaction onset not stated]. The woman, who had schizoaffective disorder (mixed type) and arterial hypertension, was admitted to a psychiatric ward due to exacerbation of the schizoaffective disorder. She had been receiving treatment with clozapine 100 mg/day (maximum 400mg). However, she periodically arbitrarily discontinued the drug prior to the last hospitalisation. During hospitalisation, she received treatment with clozapine 100 mg/day, which was later increased to 175 mg/day. Her concomitant medications included lithium carbonate, clorazepate, diazepam, bisoprolol, ramipril and indapamide. In her 24 days of the hospital course, regular monitoring of BP was performed. She had an episode of fainting prior to death. During hospitalisation, she was physically restraint using safety belts due to aggressive behaviour and significant psychomotor agitation. In the last days before her death, a short 15-minute break in physical restraint once a day at night during sleep was used. On hospital day 24, during family visit, she was released from the belts by her family members and tilted to the erect position without any control of medical staff. After a walk for a few dozen meters, she abruptly grew weak and collapsed. Her BP lowered, and she developed tachycardia along with central cyanosis. The woman received treatment with sodium chloride, dopamine, nikethamide and caffeine. She was shifted to an internal ward. An ECG showed tachycardia, lack of R-wave progression, ST-segment elevation and QTc prolongation. Troponin level was found to be elevated. Creatine kinase- muscle/brain activity was found to be increased. Around 30 minutes later, she had irreversible cardiac arrest with asystole. She was resuscitated immediately, but was unsuccessful. Autopsy findings showed coronary atherosclerosis with fragmentation of muscle fibres and presence of inflammatory cells. Nielsen-Selye staining was positive. Brain oedema, severe congestion and pulmonary oedema, chronic oesophageal inflammation and focal liver steatosis were also found. Clozapine and its metabolite was found in the femoral blood sample. It was concluded that, sudden tilting of her to the erect position after prolonged physical restraint caused orthostatic hypotension, which was attributed to clozapine. Rapid decrease in BP led to sudden increase in the heart rate and oxygen demand of the heart muscles. However, coronary artery atherosclerosis and low BP led to coronary perfusion and myocardial ischaemia. Consequently, she developed acute heart failure and died. The cause of death was acute cardiorespiratory failure. Author comment: "It should be stressed once again that the clozapine therapy itself increases the risk of cardiac complications." "In addition, sudden tilting of the patient to the erect position by the patient’s family after prolonged physical restraint, without the so-called gradual start, could cause orthostatic hypotension, which is also favored by the clozapine treatment (due to α-adrenolytic action of Skowronek R, et al. Fatal Case of Acute Cardiac Failure after Long-Term Physical Restraint of Patient Treated with Clozapine in Psychiatric Ward. Journal of Clinical Psychopharmacology 38: 270-272, No. 3, Jun 2018. Available from: URL: http://doi.org/10.1097/JCP.0000000000000870 - Poland 803323366 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704

Journal

Reactions WeeklySpringer Journals

Published: Jun 2, 2018

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$360/year

Save searches from
Google Scholar,
PubMed

Create lists to
organize your research

Export lists, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month

PDF Discount

20% off